aidarrowcaretcheckclipboardcommenterrorexperienceeyegooglegownmicroscopenavigatepillTimer IconSearchshare-emailFacebookLinkedInTwitterx

How The COVID-19 Vaccine Might Impact Your Period

When Amelia*, 25, received her first dose of the Pfizer COVID-19 vaccine in March 2021, she was elated. But a few weeks later, as she anxiously awaited her typically regular period, she became more and more confused. 

“After it was two days late, I began to worry and even bought two pregnancy tests,” she says. “They were negative, but it was freaking me out. I even talked to a doctor via telehealth to see if I needed to get any blood work done to verify that I was not indeed pregnant.”

After nine anxious days, she finally got her period.

Now we know that Amelia’s delayed period was likely a side effect of her vaccine. New research confirms her and others’ experiences — and experts urge patients to remain calm about any of their flow woes. 

In 2020, as more and more people like Amelia came forward with stories about post-vaccine irregularities in their menstrual cycles, the National Institutes of Health granted funds to five major institutions to investigate. One of the first studies to come out, recently published in the journal Obstetrics & Gynecology, concludes that the COVID-19 vaccine can cause small, temporary changes in the length of menstrual cycles. 

Experts say the study is validating. It indicates that while doses of the vaccine (either Pfizer, Moderna or Johnson & Johnson) might cause minor changes in cycle length, it doesn’t pose danger for people who menstruate and has no impact on fertility.  

But the study’s authors note that more research is needed on how the vaccine can affect associated symptoms, like cramps, and levels of bleeding. Additionally, the study isn’t necessarily representative of the general population; it analyzed data from people who were predominantly white and didn’t use hormonal contraceptives. Amelia, for instance, had been off hormonal birth control for several years.

Dr. Natalie Crawford, MD, a gynecologist in Austin, Texas, clears up questions about how a shot in the arm can even impact menstruation: “A period is shedding of the endometrium (the lining of the uterus).” That tissue hosts a range of immune cells, she says.

“It is possible that when the body has a large immune response, like making COVID-19 antibodies either from a COVID-19 infection or the COVID-19 vaccine, it may make the endometrium unstable and cause changes in bleeding,” Crawford explains. “We also see period changes from chronic illness, stress, ovulation disorders or other medical issues.” 

At the time of her period confusion, Amelia had no way to put two and two together. Her doctor didn’t mention that delayed menstruation could be a post-vax side effect. Researchers also hadn’t yet properly looked into the issue.

“Although this would not have impacted my decision to get the vaccine, I do wish I had known that it could affect [menstrual cycle] timing beforehand,” Amelia says. “It would have saved me an anxious week thinking, and the cost of that telehealth visit and pregnancy tests.”


*Amelia’s name has been changed for privacy. 


Ready to book a doctor’s appointment? Visit Zocdoc.

No comments. Share your thoughts!

Leave a Comment

About us

The Paper Gown, a Zocdoc-powered blog, strives to tell stories that help patients feel informed, empowered and understood. Views and opinions expressed on The Paper Gown do not necessarily reflect those of Zocdoc, Inc. Learn more.